Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Additional Filters
1 - 20 of 141
Rockville, MD: US Department of Health and Human Services, Food and Drug Administration, Center for Drug Evaluation and Research; May 18, 2022.
This guidance outlines design elements that reduce errors associated with medication labels. Improvements suggested include tall-man lettering use, look-alike / sound alike avoidance and abbreviation minimization.

Medication Safety Alert! Acute care edition. January 27, 2022;27(2):1-6.

Medication errors are a consistent threat to safe patient care. This newsletter article analyzes events submitted to the Institute for Safe Medication Practices in 2021 and highlights those that are COVID-related or common, yet preventable, if practice recommendations and system improvements are applied.

ISMP Medication Safety Alert! Acute care edition. December 2, 2021;(24)1-4.

Insulin is a high-alert medication that requires extra attention to safely manage blood sugar levels in chronic or acutely ill patients. This alert highlights look-alike/sound-alike packaging, delayed medication reconciliation, and dietary monitoring gaps as threats to safe insulin administration in emergencies. Recommendations for improvement are provided for both general in-hospital, and post-discharge care.
The Joint Commission.
The National Patient Safety Goals (NPSGs) are one of the major methods by which The Joint Commission establishes standards for ensuring patient safety in all health care settings. In order to ensure health care facilities focus on preventing major sources of patient harm, The Joint Commission regularly revises the NPSGs based on their impact, cost, and effectiveness. Major focus areas include promoting surgical safety and preventing hospital-acquired infections, medication errors, inpatient suicide, and specific clinical harms such as falls and pressure ulcers. 
Ruutiainen HK, Kallio MM, Kuitunen SK. Eur J Hosp Pharm. 2021;28:e151-e156.
Automated drug dispensing systems can reduce medication dispensing and administration errors.  However, this study found that medication automated dispensing cabinets ADCs)in one hospital frequently contained look-alike, sound-alike (LASA) medications, which may increase the risk for medication error.

Rockville, MD: US Department of Health and Human Services, Food and Drug Administration, Center for Drug Evaluation and Research; December 7, 2020. 

Nonprescription drugs are commonly associated with medication errors. This draft guidance seeks to provide a structure for industry to reduce instances of drug name confusion in nonprescription formulas of prescription medications. It describes the US Food and Drug Administration (FDA) vetting process for drug names to improve naming actions prior to submission to the agency. The timeline for submitting comments is early February 2021. 

Rockville, MD: US Department of Health and Human Services, Food and Drug Administration, Center for Drug Evaluation and Research; December 2020.

Look-alike and sound-alike names weaken the safety of medication use. This guidance provides a structure for industry to reduce instances of drug name similarities and describes the US Food and Drug Administration (FDA) vetting process for drug names to improve naming actions prior to submission to the agency.

ISMP Medication Safety Alert! Acute care edition. November 19, 2020;25(23):1-6.

Safety professionals encourage learning from errors to enhance the safe use of new processes and products. This article reviews vaccine error experiences and provides insight for the implementation of the COVID vaccine to help practitioners plan and activate safe vaccination processes.
Reiner G, Pierce SL, Flynn J. J Am Pharm Assoc (2003). 2020;60(5):e50-e56.
Despite prevention efforts, medication administration errors continue to pose threats to patient safety. This study used malpractice claims data to explore trends in wrong drug and wrong dose dispensing errors. Between 2013 and 2018, the percentage of claims associated with both wrong drug and wrong dose dispensing errors decreased, but these errors were still involved in a considerable percentage of cases (36.8% and 15.3% of cases, respectively).
Waterson J, Al-Jaber R, Kassab T, et al. JMIR Hum Factors. 2020;7:e20364.
Smart pumps are considered a valuable method to improve medication safety. This study used smart pump medication logs and reporting software to identify cancelled infusions and resolutions of infusions alerts to characterize near-miss infusion pump errors. The study identified a high number of lookalike-soundalike near-miss errors. Analyses indicate that incorrect medication and wrong dose selections account for approximately 22% of all cancelled infusions.

A 58-year-old female receiving treatment for transformed lymphoma was admitted to the intensive care unit (ICU) with E. coli bacteremia and colitis secondary to neutropenia, and ongoing hiccups lasting more than 48 hours. She was prescribed thioridazine 10 mg twice daily for the hiccups and received four doses without resolution; the dose was then increased to 15 mg and again to 25 mg without resolution.

This case involves a 65-year-old woman with ongoing nausea and vomiting after an uncomplicated hernia repair who was mistakenly prescribed topiramate (brand name Topamax, an anticonvulsant and nerve pain medication) instead of trimethobenzamide (brand name Tigan, an antiemetic) by the outpatient pharmacy.

ISMP Medication Safety Alert! Acute care edition. February 13, 2020;25(3):1-6.

Errors in IV medication use can result in serious adverse health consequences. This article shares an analysis of approximately 200 oxytocin incident reports. Five areas of concern identified include prescribing, look alike/sound alike packaging, preparation, administration and communication problems. Patient engagement, bar coding use and verbal order reduction are highlighted amongst the listed improvement strategies.
Kuitunen S, Niittynen I, Airaksinen M, et al. J Patient Saf. 2021;17:e1660-e1668.
Intravenous (IV) medication administration errors can cause severe patient harm. In this systematic review, researchers identified eleven studies characterizing the systemic causes of in-hospital IV medication errors. Systemic errors were identified most frequently during medication administration, prescribing and preparation, with common errors involving knowledge gaps, calculation errors, failure to double-check, and confusion between look-alike, sound-alike medications.  More research focused on IV medication safety is needed.
Medication errors can occur at any step along the pathway that begins when a clinician prescribes a medication and ends when the patient receives the medication. Adverse drug events—harm experienced by a patient as a result of exposure to a medication—are often the result of medication errors and are likely the most common source of preventable harm in both hospitalized and ambulatory patients. Preventing adverse drug events is a major priority for accrediting bodies and regulatory agencies.
Lambert BL, Galanter W, Liu KL, et al. BMJ Qual Saf. 2019;28:908-915.
Look-alike and sound-alike (LASA) drugs are a well-established source of medication errors that place patients at risk for adverse drug events. Prior research has shown that these medications can be automatically identified using diagnostic codes at the time of electronic prescribing. Using electronic health record data on medication orders and diagnostic claims data from a single academic medical center as well as data on medication indications, researchers developed an algorithm to identify LASA prescribing errors. Although the algorithm was able to identify LASA prescribing errors that may not have been found by other means, the positive predictive value was 12.1% and the false-positive rate was greater than 75%. The authors advocate for further research to improve specificity and sensitivity of this approach. A past WebM&M commentary discussed a case involving the mix-up of two medications with similar names.
Horsham, PA; Institute for Safe Medication Practices: February 2019.
Drawing on information gathered from the ISMP Medication Errors Reporting Program, this fact sheet provides a comprehensive list of commonly confused medication names, including look-alike and sound-alike name pairs. Drug name confusion can easily lead to medication errors, and the ISMP has recommended interventions such as the use of tall man lettering in order to prevent such errors. An error due to sound-alike medications is discussed in this AHRQ WebM&M commentary.